Hail, Pennington
- When
- May 20, 9:23 PM MST
- Where
- Pennington County, 1 mi S of New Underwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.075, -102.840
A thunderstorm briefly became severe and produced hail to quarter size in New Underwood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe and produced hail to quarter size in New Underwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 4:22 PM MST, 5 hours 1 minute earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 522 PM MDT Thu May 20 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 223 PM MDT Thu May 20 2021 Upper analysis this aftn shows southwesterly flow aloft over the forecast area ahead of an upper low over the western CONUS. Latest surface analysis shows low pressure centered over SW WY/NE UT with a trough/front extending northeastward into SE MT, resulting in breezy to windy southeasterly low level flow across the forecast area. Current dewpoints are mainly in the 40s across northeastern Wyoming and in the 50s over western SD. MLCAPE is currently around 1000J/KG with 0-6KM bulk shear ranging from 30-45kt to the southwest of our northeastern Wyoming zones. An upper shortwave, combined with diurnal heating and steepening lapse rates, has helped to develop scattered thunderstorms over the higher terrain of eastern Wyoming. Storms will continue to move northeastward into the forecast area this afternoon and evening. A few strong to severe storms are possible, with large hail and damaging wind gusts. The frontal boundary will move southeastward as a cold front tonight. Behind the front, low stratus and possibly some drizzle, will develop over northeastern Wyoming and parts of far western South Dakota with the stratus expected to linger at least through the morning. On Friday, the cold front will stall somewhere east of the Black Hills. Southwesterly flow aloft will continue to strengthen with embedded waves. 1000-2000J/KG MLCAPE will develop along and to the east of the cold front by afternoon. Relatively strong MLCIN will be an issue, but suspect forcing along cold front will be sufficient for surface based convection, some of which could be strong/severe. However, notable uncertainty exists given forecast soundings and potential for an extended period/area of stratus. On Saturday and Sunday, deep southwesterly flow will continue as moisture deepens. The upper low will eject into MT late Sunday. This will promote rather high pops for the weekend with diurnally driven convection. Temperatures will be near/slightly cooler than average. Next week looks drier, but storm track along US/Canadian border will support periodic frontal passages and chances for showers and thunderstorms. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 519 PM MDT Thu May 20 2021 Showers and thunderstorms will continue across northeastern WY and far western South Dakota, shifting north and east into northwestern South Dakota. Thunderstorm activity will continue across northwest South Dakota through the evening hours. Isolated to scattered severe storms could produce hail, brief strong wind gusts, and localized MVFR/IFR conditions. Following the thunderstorm activity, a cold front will cross the area this evening. Behind the front, conditions will deteriorate toward IFR as low stratus develops and persists through Friday morning, across northeastern WY and far western SD. LIFR conditions will be found across higher elevations late tonight into Friday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 525 AM MDT Thu May 20 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 525 AM MDT Thu May 20 2021 /625 AM CDT Thu May 20 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening, potentially lingering into tonight. Some of these storms could be severe, with damaging winds and large hail the primary threats. Highest coverage of thunderstorms and potential for severe storms will be over northeastern Wyoming and far western South Dakota, including the Black Hills. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Shower and thunderstorm chances will continue across the area through the weekend. Isolated strong to severe storms will also be possible, particularly on Friday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
819 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
05/20/2021 M56 MPH HARDING SD ASOS
&&
MLSSpecial Weather Statement
National Weather Service Rapid City SD
821 PM MDT Thu May 20 2021
SDZ027-029-041-210300-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
821 PM MDT Thu May 20 2021
...STRONG THUNDERSTORM OVER SOUTHWESTERN CUSTER AND WESTERN FALL
RIVER COUNTIES...
At 821 PM MDT, Doppler radar was tracking a strong thunderstorm over
Edgemont, moving northeast at 30 mph.
Pea to penny size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Hot Springs, Edgemont, Provo, Argyle, Cottonwood Springs Dam, Cascade
Falls, Burdock and Cold Brook Reservoir.
LAT...LON 4315 10406 4340 10406 4367 10395 4346 10338
4302 10382
TIME...MOT...LOC 0221Z 204DEG 24KT 4330 10381
EaganSpecial Weather Statement
National Weather Service Rapid City SD
824 PM MDT Thu May 20 2021
SDZ001-002-012-013-024-025-072-073-210315-
Northern Black Hills SD-Butte SD-Perkins SD-Northern Foot Hills SD-
Southern Meade Co Plains SD-Northern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Harding SD-
824 PM MDT Thu May 20 2021
...STRONG THUNDERSTORMS OVER SOUTHEASTERN HARDING...EASTERN BUTTE...
NORTHWESTERN MEADE...SOUTHWESTERN PERKINS AND EASTERN LAWRENCE
COUNTIES...
At 823 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles southeast of Castle Rock to near Owl
Butte to near Tilford. Movement was northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Sturgis, Newell, Nisland, Vale, Tilford, Castle Rock, Hoover, Dalton
Lake, Bear Butte State Park, Owl Butte, Sheep Buttes, Newell Lake,
Fort Meade and Dears Ears Butte.
This includes Interstate 90 in South Dakota between Mile Markers 29
and 42.
LAT...LON 4532 10305 4496 10288 4446 10307 4417 10358
4463 10357 4497 10353
TIME...MOT...LOC 0223Z 223DEG 21KT 4494 10338 4471 10327 4428 10345
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 13 NW BELLE FOURCHE 44.80N 104.03W
05/20/2021 M53 MPH BUTTE SD MESONET
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
901 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
05/20/2021 M64 MPH HARDING SD ASOS
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
935 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
05/20/2021 M51 MPH CUSTER SD MESONET
0921 PM TSTM WND GST 3 W UNION CENTER 44.56N 102.72W
05/20/2021 M50 MPH MEADE SD MESONET
&&
MLSThe Rapid City radar (KUDX), 6 km away, was scanning. The volume nearest the first event began at 04:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951963.